shape
carat
color
clarity

Getting off the Pill Question :)

tammy77

Brilliant_Rock
Joined
Jun 23, 2011
Messages
1,442
So DH and I are entering the "not ready to TTC but ready to be off of BCP" stage of things. I've made my preconception/diaphragm appt for Oct because we aren't ready to actively try yet, but I want to get back on track/temp cycles for a few months before jumping feet first into the TTC pool.

Now I'm wondering what can I expect when I go off of the pill. I've been on Yaz for about four years now and I have to admit that while I'm excited to get off of it, I'm also a little terrified! I haven't had a period in a year, or really any AF symptoms beyond a little moodiness and bloating. I've been on it for so long that I can't really tell anymore if I'm having good or bad side effects from it. I know I'm struggling to lose weight and I go through what I call the "meh's" (not happy, not sad, just "meh" and low drive). So I'm hoping it'll help those two things.

Anyhow, I tried to find a thread I thought was posted about this topic, but I can't find it anywhere! So apologies if this is a rehash (and if anyone can point me at the thread, I'd be eternally grateful!). ::)
 

NewEnglandLady

Ideal_Rock
Joined
Jul 27, 2007
Messages
6,299
I found this thread helpful when I was coming off of BC last year:
[URL='https://www.pricescope.com/community/threads/geting-back-to-normal-after-getting-off-of-bc.124425/']https://www.pricescope.com/community/threads/geting-back-to-normal-after-getting-off-of-bc.124425/[/URL]

I think there have been a couple of threads since, but I can't find them. I might be thinking of the TTC thread, though. I know several girls on that thread are off of BC and charting/temping before actively TTC.

What were your periods like before BC?

I went off of BC last summer and we didn't start actively trying until this spring, so I had several months of monitoring. I had irregular periods before starting BC (I suspected they were anovulatory), which was one of the reasons I wanted to chart before TTC. My first two cycles off of BC were pretty textbook. They were around 30 days and I was ovulating around CD17/18. Then they started getting longer. By my fifth or sixth cycle off of BC, my cycles were 40+ days. But my charting and OPKs told me I was ovulating and that's what mattered most to me. The long cycles were just annoying.

I think my experience was the opposite of others'. I feel like it's more normal to have longer cycles immediately coming off of BC, then they become shorter and more "regular". Not sure if mine became more irregular because I had irregular periods prior to BC.

I wasn't on Yaz, so hopefully another Yaz user can chime in. But congrats on going off of BC--it's an exciting step towards being ready!
 

pancake

Brilliant_Rock
Joined
Jan 7, 2010
Messages
1,516
Hey Tammy, the thread that NEL linked to has lots of people's experiences. Mine is not worth talking about as I got pregnant as soon as I came off, but for what it is worth, I had very unpredictable, long cycles pre-BC and my periods were very heavy and painful - a friend of ours who is an RE agreed that some cycles had probably been anovulatory and they were anywhere between 6 and 9 weeks long. Apparently the best predictor of what will happen to your periods after the OCP is what they did beforehand, so we thought we were in for a long haul of TTC. As it was, I don't know exactly when I ovulated after I came off the OCP, but looking at my ultrasound EDD for this pregnancy, I calculated that I ovulated about 4 weeks after coming off.

Our RE friend also said that what happened to us with getting pregnant immediately is actually not that unusual, and that women with long, irregular cycles prior to the OCP will often have shorter cycles on coming off, which then get longer and longer - much like what NEL described.
 

tammy77

Brilliant_Rock
Joined
Jun 23, 2011
Messages
1,442
Thanks for the link and the info! :) My cycles pre-bc were pretty darn regular at 28-30 days in my "younger years". I haven't been off the pill really since turning 30, so I guess that's also part of why I want to know what's going on in there, ya know? :wacko:

Anyhow, I'm off to go read that thread now. It is exciting! Still scary, but I can't wait! I wish my OB could get me in sooner. New patients have such low priority unless they're KU! :devil:
 

amc80

Ideal_Rock
Joined
Jun 18, 2010
Messages
5,765
I felt SO much better after getting off the pill...and I didn't even realize that I felt yucky when I was on it. It was just like a veil was lifted or something, it's hard to explain. Oh I also had regular cycles before and when I went off the pill they stayed totally normal.
 

monkeyprincess

Ideal_Rock
Joined
Nov 24, 2009
Messages
2,873
Tammy, just thought I'd chime in, since I stopped taking Yaz about 7 months ago. I was on it for about 3 years, and within 2 weeks of stopping, I got a positive OPK and my cycles became regular immediately and returned to their pre-Yaz state. I felt really normal on Yaz, and I feel completely normal off of it. The only difference I've noticed is a slight increase in acne. I went from having a completely clear face to getting occasional breakouts, but nothing serious. I have not gotten pregnant yet unfortunately, but at least in my experience, stopping Yaz did not affect me much at all. Good luck!
 

tammy77

Brilliant_Rock
Joined
Jun 23, 2011
Messages
1,442
Thanks for continued perspective, especially re: yaz specifically! I haven't had any period at all in so long, and ironically the same day I posted that I haven't (yesterday) I spotted, and again today. Just get here or leave, will ya?! :angryfire:

Anyhow, my acne never was horrible, but it's zero w/the pill. So I'm sure I can expect that too. Was AF particularly painful? I'm worried that when I do stop, the flood gates will open! :-o

ETA: MP I've been silently sending dust to you over on the TTC thread, I certainly hope you get your BFP soon! ::)
 

Miss Sparkly

Brilliant_Rock
Joined
Jan 2, 2010
Messages
1,664
It's so difficult to say. The first time I tried to go off the pill (just didn't need it anymore) I broke out, my moods were all over the place and the spotting was horrible. After three months I went back onto the pill for another six months until I began to have headaches daily. After a month and several tests later my doc stated that I needed to stop taking the pill because he wasn't sure why it was causing the headaches. This time went perfectly - I immediately fell into a steady period cycle, had no problems with acne, sleep better and have a significantly improved mood off the pill. No clue why it was so different each time :sick:

eta: If your acne does flair up use an OTC cream with 10% benzyl peroxide twice daily :)
 

jstarfireb

Ideal_Rock
Joined
Mar 24, 2007
Messages
6,232
I never really noticed a difference in my acne, moods, weight or really anything else on vs. off the pill, and I've been on and off it many times. I originally went on it in high school to regulate my cycles, then stopped when I didn't need it anymore. Then I went on it again for acne but didn't think it was working, so I stopped again. Finally in med school I started again for actual birth control purposes (actually I used Nuvaring rather than the pill), then went off it when I got my Mirena. The only major difference I notice is that my headaches are much less frequent and less severe off the pill.
 

tammy77

Brilliant_Rock
Joined
Jun 23, 2011
Messages
1,442
Thanks ladies! I do have a good game plan if acne starts up, and it's nice to hear some positive stories about coming off of it. :) I'm SO ready to just have everything natural again. ::)
 

Octavia

Ideal_Rock
Joined
Oct 28, 2007
Messages
2,660
I had a much better experience coming off HBC last Decenber, at 28, than I did the previous time, when I was 21. The last time, I went back on almos immediately due to horrible, horrible cramps. This time, it has been fine. I had some acne after about 3 months, but it has pretty much resolved now. My cycles were very regular for months, but then I had a weird 50+ day cycle in July-August. I think it was stress-related, as we were preparing to move, my career is up in the air, and we went on vacation...I was mildly concerned but will see how this cycle goes before getting too het up. Overall, I feel a lot more human now--the HBC was causing me side effects I really didn't like--and I'm very glad to be off it. We definitely aren't TTC yet, though an oops would be fine but not ideal right now, so we've been using condoms and it's been fine. The mental hump of actually stopping the pill (or Nuvaring in my case) was really daunting but the reality is not so bad!
 
Be a part of the community Get 3 HCA Results
Top